Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The monotone union property of manifolds


Author: Lawrence S. Husch
Journal: Trans. Amer. Math. Soc. 131 (1968), 345-355
MSC: Primary 54.78; Secondary 57.00
DOI: https://doi.org/10.1090/S0002-9947-1968-0221484-4
MathSciNet review: 0221484
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] J. W. Alexander, On the subdivision of 3-space by a polyhedron, Proc. Nat. Acad. Sci. U.S.A. 10 (1924), 6-8.
  • [2] -, The combinatorial theory of complexes, Ann. of Math. 31 (1930), 292-320. MR 1502943
  • [3] R. H. Bing, An alternative proof that 3-manifolds can be triangulated, Ann. of Math. 69 (1959), 37-65. MR 0100841 (20:7269)
  • [4] E. Brown and R. Crowell, Deformation retractions of 3-manifolds into their boundaries, Ann. of Math. 82 (1965), 445-458. MR 0182012 (31:6236)
  • [5] M. Brown, The monotone union of open n-cells is an n-cell, Proc. Amer. Math. Soc. 12 (1961), 812-814. MR 0126835 (23:A4129)
  • [6] R. Crowell and R. H. Fox, Introduction to knot theory, Ginn, Boston, Mass., 1963. MR 0146828 (26:4348)
  • [7] C. H. Edwards, Jr., Concentric solid tori in the 3-sphere, Trans. Amer. Math. Soc. 102 (1962), 1-17. MR 0140091 (25:3514)
  • [8] -, Concentricity in 3-manifolds, Trans. Amer. Math. Soc. 113 (1964), 406-423. MR 0178459 (31:2716)
  • [9] R. H. Fox, ``A quick trip through knot theory'' in Topology of 3-manifolds, edited by M. K. Fort, Jr., Prentice-Hall, Englewood Cliffs, N.J., 1962. MR 0140099 (25:3522)
  • [10] P. J. Hilton and S. Wylie, Homology theory, Cambridge Univ. Press, New York, 1962.
  • [11] J. F. P. Hudson and E. C. Zeeman, On regular neighborhoods, Proc. London Math. Soc. (3) 14 (1964), 719-745. MR 0166790 (29:4063)
  • [12] S. Kinoshita, On Fox's property of a surface in a 3-manifold, Duke Math. J. 33 (1966), 791-794. MR 0203720 (34:3569)
  • [13] K. W. Kwun, Open manifolds with monotone union property, Proc. Amer. Math. Soc. 17 (1966), 1091-1093. MR 0214043 (35:4895)
  • [14] W. Magnus, A. Karass and D. Solitar, Combinatorial group theory, Interscience, New York, 1966.
  • [15] J. Milnor, A unique decomposition theorem for 3-manifolds, Amer. J. Math. 84 (1962), 1-7. MR 0142125 (25:5518)
  • [16] E. E. Moise, Affine structures in 3-manifolds. V, Ann. of Math. 56 (1952), 96-114. MR 0048805 (14:72d)
  • [17] M. H. A. Newman, On the superposition of n-dimensional manifolds, J. London Math. Soc. 2 (1927), 56-64.
  • [18] M. H. A. Newman and J. H. C. Whitehead, On the group of a certain linkage, Quart. J. Math. Oxford Ser. (2) 8 (1937), 14-21.
  • [19] J. Nielsen, Untersuchungern zur Topologie der geschlossen zweiseitigen Flächen, Acta Math. 50 (1927), 266. MR 1555256
  • [20] C. D. Papakyriakopoulos, On solid tori, Proc. London Math. Soc. (3) 7 (1957), 281-299. MR 0087944 (19:441d)
  • [21] -, On Dehn's lemma and the asphericity of knots, Ann. of Math. 66 (1957), 1-26. MR 0090053 (19:761a)
  • [22] H. Schubert, Knoten und Vollringe, Acta Math. 90 (1953), 131-286. MR 0072482 (17:291d)
  • [23] E. H. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)
  • [24] B. L. van der Waerden, Modern algebra, Ungar, New York, 1953.
  • [25] J. H. C. Whitehead, A certain open manifold whose group is unity, Quart. J. Math. Oxford Ser. (2) 6 (1935), 364-366.
  • [26] H. Hopf, Fundamentalgruppe und zweite Bettische Gruppe, Comment. Math. Helv. 14 (1942), 257-309. MR 0006510 (3:316e)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54.78, 57.00

Retrieve articles in all journals with MSC: 54.78, 57.00


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1968-0221484-4
Article copyright: © Copyright 1968 American Mathematical Society

American Mathematical Society